Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 53, NWS Denver/Boulder, CO

June 16, 2004Douglas County, Jefferson County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 16, 2004, 2:44 PM MDT for Douglas County, Jefferson County, Colorado. It was in force for 46 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2004, 2:44 PM MDT (20:44 UTC)
Expired
Jun 16, 2004, 3:30 PM MDT
In force
46 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Douglas County, CO, Jefferson County, CO

The radar

The Denver radar (KFTG), 64 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 3:02 PM MDTHAIL 0.75Roxborough Park, CO
Jun 16, 3:02 PM MDTHAIL 0.75Roxborough Park, CO
Jun 16, 3:02 PM MDTHAIL 0.75Roxborough Park, CO
Jun 16, 3:02 PM MDTHAIL 0.75Roxborough Park, CO
Jun 16, 3:02 PM MDTHAIL 0.75Roxborough Park, CO
Jun 16, 3:26 PM MDTHAIL 1Castle Pines, CO
Jun 16, 3:26 PM MDTHAIL 1Castle Pines, CO
Jun 16, 3:26 PM MDTHAIL 1Castle Pines, CO
Jun 16, 3:26 PM MDTHAIL 1Castle Pines, CO
Jun 16, 3:26 PM MDTHAIL 1Castle Pines, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
1046 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 162044
SVRBOU
COC035-059-162130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
242 PM MDT WED JUN 16 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DOUGLAS COUNTY IN NORTHEAST COLORADO
  SOUTH CENTRAL JEFFERSON COUNTY IN NORTHEAST COLORADO

* UNTIL 330 PM MDT

* AT 242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF SOUTH PLATTE...OR ABOUT 29
  MILES SOUTHWEST OF DENVER...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...BEVERLY
HILLS...CASTLE PINES...DECKERS...DEVILS HEAD...LOUVIERS...ROXBOROUGH
PARK...SEDALIA...SOUTH PLATTE...SPRUCEWOOD AND SURREY RIDGE.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

LAT...LON 3942 10527 3921 10527 3928 10487 3956 10487
          3953 10507

$$
RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:10 PM MDT, 34 minutes earlier.

Area forecast discussion, Jun 16, 2:10 PM MDT, 34 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE DENVER CO
210 PM MDT WED JUN 16 2004

CORRECTED WORDING

.SHORT TERM...LOTS OF CONVECTION HAS DEVELOPED IN THE MOUNTAINS THIS
AFTERNOON AND IS NOW SPREADING EASTWARD ACROSS THE PLAINS.
VIRTUALLY NO SURFACE BASED CAPE ACROSS THE CWA EXCEPT IN THE FAR
SOUTHERN SECTIONS FROM PARK COUNTY TOWARD SOUTHERN LINCOLN COUNTY.
HOWEVER...THE CONVECTION SHOULD LAST AS IT SPREADS ACROSS THE PLAINS
WITH A FEW HUNDRED J/KG OF ELEVATED CAPE ABOVE THE STABLE LAYER AND
UPPER LEVEL FORCING UNDER RIGHT REAR ENTRANCE REGION OF UPPER JET.
WILL MAINTAIN THE LIKELY POPS THIS EVENING. SOME THREAT OF SEVERE
WEATHER REMAINS IN AREAS FROM PARK COUNTY EASTWARD THROUGH SOUTHERN
LINCOLN COUNTY WHERE THERE IS A GREATER THREAT OF STORMS ADVECTING
IN FROM HIGHER CAPE AREAS TO THE SOUTH.  WHILE STRATUS MAY ATTEMPT
TO BREAK UP FROM MIXING ASSOCIATED WITH SHOWERS/STORMS...EXPECT IT
TO FILL BACK IN QUITE EFFICIENTLY AS LOWS LEVEL EAST/SOUTHEAST FLOW
REMAINS IN PLACE AND DENVER CYCLONE DEVELOPS.  WILL CARRY SOME FOG
AND DRIZZLE IN THE OVERNIGHT AND EARLY MORNING HOURS THURSDAY.  BY
THURSDAY AFTERNOON...EXPECT TO SEE ANOTHER ROUND OF CONVECTION
DEVELOP OVER THE MOUNTAINS AND SPREAD EAST ACROSS THE PLAINS.
THREAT OF SEVERE DEPENDS ON WHETHER LOW LEVEL STRATUS BREAKS UP.  AT
THIS TIME...FLOW REGIME SUGGESTS HIGHEST THREAT AREA WILL BE FROM
DENVER SOUTHWARD THROUGH THE PALMER DIVIDE AREA.

.LONG TERM DISCUSSION...MODELS CONTINUE TO OSCILLATE FROM RUN TO RUN
WITH THE TIMING THE PASSAGE OF SHORTWAVES AND SFC FRONTAL SYSTEMS
CONTINUING TO BE A CHALLENGE. POTENTIAL FOR SEVERE T-STORMS FRIDAY
NOT LOOKING AS GOOD NOW WITH ATMOSPHERE EAST OF THE MTNS LOOKING
DRIER AND LESS UNSTABLE. WILL ADJUST ZONES ACCORDINGLY. OTHERWISE...
WILL MAKE ONLY MINOR ADJUSTMENTS TO THE GFE FIELDS SINCE CONFIDENCE
STEADILY DECREASES IN THE MODELS OUT BEYOND FRIDAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

BARJENBRUCH/BAKER
Hazardous weather outlook, Jun 16, 10:47 AM MDT, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
1047 AM MDT WED JUN 16 2004

COZ030>051-171200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1047 AM MDT WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD ACROSS
NORTHEAST AND NORTH CENTRAL COLORADO THIS AFTERNOON AND EVENING.
ALTHOUGH THE ATMOSPHERE HAS STABILIZED...A SEVERE THUNDERSTORM CANT
BE RULED OUT ACROSS THE FAR SOUTHERN PORTION OF THE FORECAST AREA.
THIS INCLUDES LOCATIONS FROM PARK AND SOUTHERN JEFFERSON COUNTIES
EASTWARD THROUGH THE PALMER DIVIDE AREA INTO SOUTHERN LINCOLN
COUNTY.  THE MAIN THREAT FROM A SEVERE STORM TODAY WOULD BE LARGE
HAIL.  MOST OTHER STORMS TODAY WILL PRODUCE MODERATE TO HEAVY RAIN
AND ONLY SMALL HAIL.

AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE REGION AND UPSLOPE FLOW
EAST OF THE CONTINENTAL DIVIDE WILL PROVIDE THE BETTER CHANCE OF
SHOWERS AND THUNDERSTORMS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A MOIST AND UNSTABLE AIRMASS...COMBINED WITH THE PASSAGE OF A WEAK
UPPER AIR DISTURBANCE WILL INCREASE THE CHANCE FOR AFTERNOON AND
EVENING THUNDERSTORMS ON THE PLAINS AND FOOTHILLS. THUNDERSTORMS ON
THE PLAINS MAY APPROACH SEVERE LIMITS LATE IN THE DAY. FRIDAY
THROUGH TUESDAY...THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS EACH DAY WITH THE BEST CHANCE ON MONDAY WITH
PASSAGE OF A WEAK COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IN THE PALMER DIVIDE AREA BY 1 PM.

BARJENBRUCH/BAKER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 6:01 PM MDTSevere Thunderstorm WarningBOULarimer44 min
Jun 15, 6:10 PM MDTSevere Thunderstorm WarningBOULogan, Phillips, Sedgwick50 min
Jun 15, 6:58 PM MDTSevere Thunderstorm WarningBOULogan, Phillips, Sedgwick62 min
Jun 15, 7:31 PM MDTSevere Thunderstorm WarningBOULogan, Phillips, Sedgwick29 min
Jun 15, 7:59 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick61 min
Jun 16, 3:25 PM MDTSevere Thunderstorm WarningBOUArapahoe, Douglas40 min
Jun 16, 4:36 PM MDTSevere Thunderstorm WarningBOULincoln54 min
Jun 16, 4:55 PM MDTSevere Thunderstorm WarningBOUAdams, Washington50 min
Jun 16, 5:34 PM MDTSevere Thunderstorm WarningBOUWashington41 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.